Niacinamide color change

Hi everyone

I noticed that whenever I am using niacinamide in lotions, the color usually turns yellowish over time on shelf and in incubator.
I did several knock out experiments until i was sure 100% the niacinamide is the cause of the discoloration. pH of my end lotion is ranging between  5.5-6.5.
Can anyone please explain why is this happening, any degradation ?!! Is there a way to prevent this?
TIA 

Comments

  • Probably can't get a good answer without the other ingredients.  Many use niacinamide without this issue...so sounds like an interaction.  Can not determine that without other inputs.
  • Are you using a chelate?  And why keep you pH in the 'Bug hot zone'?
  • chemicalmattchemicalmatt Member, Professional Chemist
    Yup, @Graillotion nailed it again: you are experiencing a Schiff Base reaction, happens with azo and azide groups interacting with aldehydes, ketones. The brighter the yellow color the greater the possibility.  Consider this as a palliative: if not a Schiff Base then you may have a nitrosamine forming. One way trip to Trouble Town there! 

  • @Graillotion My other ingredients are:
    Emulsifiers: Stearic acid, GMS, Cetearyl alcohol, ceteareth-20
    Water phase: ultrez, glycerin, betaine and Niacinamide
    Oils : castor, meadofoam, isoamyl laurate
    And then tocopherols, essential oil, Caprylyl glycol, green tea extract

    I don't use a chelating agent, do you think this will help?
    What pH would you suggest?

    @chemicalmatt I have to say it is not turning bright yellow..more of a dark beige color or a brownish yellow color.
    From your experience, what ingredient do I need to avoid to prevent this Schiff base reaction? I am trying now to read more on the schiff's base reaction..If you can make it simpler for me , that would be great.

    TIA 
  • GraillotionGraillotion Member
    edited November 22
    Did you do a knock out with green tea?  (And why the heck is it in there?  Drink it while making the lotion...but don't get it in the lotion!)

    A chelate is just basic formulating.  Yes it will help in every regard, but maybe not with the yellowing...but it might.

    Shoot for 4.8 pH...that will take you out of the bug zone.

    Your preservative program looks sketchy...did you leave something out???
  • @Graillotion I'll try a chelating agent
    My preservative is a blend of Methylpropanediol, caprylyl glycol and phenyl propanol .
    As for green tea, I use it as an antioxidant , but I can definetly try to take it out

    Appreciate the advice
  • Shams said:
    @Graillotion I'll try a chelating agent
    My preservative is a blend of Methylpropanediol, caprylyl glycol and phenyl propanol .
    As for green tea, I use it as an antioxidant , but I can definetly try to take it out

    Appreciate the advice
    Absolutely take it out....there are a myriad of good antioxidants. 

    Maybe @PhilGeis can evaluate your preservation system.

  • PhilGeisPhilGeis Member, Professional formulator
    edited November 22
    Thanks Graillotion.  +/- multifunctional system - couple of glycols (one prob the solvent) and an obscure alcohol.   Suppose one of Streatmans Dermosofts. Doubtful there's  much safety data or efficacy experience and unapproved for most of the world.   Synthetic - so why when there are options with substantial safety, efficacy and stability data/experience with reg blessing.
  • Shams said:
    @Graillotion My other ingredients are:
    Emulsifiers: Stearic acid, GMS, Cetearyl alcohol, ceteareth-20
    Water phase: ultrez, glycerin, betaine and Niacinamide
    Oils : castor, meadofoam, isoamyl laurate
    And then tocopherols, essential oil, Caprylyl glycol, green tea extract

    I don't use a chelating agent, do you think this will help?
    What pH would you suggest?

    @chemicalmatt I have to say it is not turning bright yellow..more of a dark beige color or a brownish yellow color.
    From your experience, what ingredient do I need to avoid to prevent this Schiff base reaction? I am trying now to read more on the schiff's base reaction..If you can make it simpler for me , that would be great.

    TIA 
    @Shams I also had some browning in a niacinamide serum, and I found out I needed an antioxidant, so you could try adding some tocopheryl acetate (not less than 0.5%) or a synthetic one (like Tinogard TL). 
  • I thought the acetate form does not protect the formulation?
    ketchito said:
    Shams said:
    @Graillotion My other ingredients are:
    Emulsifiers: Stearic acid, GMS, Cetearyl alcohol, ceteareth-20
    Water phase: ultrez, glycerin, betaine and Niacinamide
    Oils : castor, meadofoam, isoamyl laurate
    And then tocopherols, essential oil, Caprylyl glycol, green tea extract

    I don't use a chelating agent, do you think this will help?
    What pH would you suggest?

    @chemicalmatt I have to say it is not turning bright yellow..more of a dark beige color or a brownish yellow color.
    From your experience, what ingredient do I need to avoid to prevent this Schiff base reaction? I am trying now to read more on the schiff's base reaction..If you can make it simpler for me , that would be great.

    TIA 
    @Shams I also had some browning in a niacinamide serum, and I found out I needed an antioxidant, so you could try adding some tocopheryl acetate (not less than 0.5%) or a synthetic one (like Tinogard TL). 


  • @suswang8 In oil based and emulsions, it works decently at reducing the formation of high energy excited states, only you need to add a decent amount of it. If you are not sure, you can try with more powerful ones (like Tinogard TL or similar ones). 
  • As @chemicalmatt already mentioned this could be a Schiff base reaction. Essential oils can be a source of aldehydes and ketones. You could try adding sodium metabisulfite, which can slow down this reaction. Try a knock out experiment with essential oil and green tea extract.
  • suswang8suswang8 Member
    edited November 23
    Belinda Carli seems to say the acetate form does not protect formulations, which I would have to think applies to emulsions:


  • Bill_TogeBill_Toge Member, Professional Chemist
    how much tocopherol are you using, and what's it derived from?
    depending on the source and the amount, that can turn very brown - in my experience, soy-derived vitamin E is more susceptible to browning than wheatgerm-derived vitamin E
    UK based formulation chemist. Strongest subjects: hair styling, hair bleaches, hair dyes (oxidative and non-oxidative) I know some stuff about: EU regulations, emulsions (O/W and W/O), toothpaste, mouthwash, shampoos, other toiletries
  • @suswang8 My bet. It's indeed the mixture of tocopherols the one more suitable for protection of the formula. I haven't seen the study where the addition of ascorbyl phosphate increased photoprotection of tocopherols, but it makes sense. Thanks for sharing.
Sign In or Register to comment.